Secondary Logo

Journal Logo

Letters to the Editors

Low-Dose Clozapine Exacerbates and Then Improves Mood in a Patient With Schizophrenia and History of Surgical Removal of an Intraventricular Meningioma

Li, Tin-May MD; Chung, Chih-Tan MD; Wei, I-Hua PhD; Huang, Chih-Chia MD

Author Information
Journal of Clinical Psychopharmacology: December 2012 - Volume 32 - Issue 6 - p 835-836
doi: 10.1097/JCP.0b013e3182728665
  • Free

To the Editors

Clozapine was the first atypical antipsychotic used for treatment-refractory schizophrenia. Cases of (hypo)mania associated with other atypical antipsychotics such as risperidone, olanzapine, quetiapine, ziprasidone, aripiprazole, and amisulpride have been reported frequently.1 The high ratio of 5-HT2/D2 receptor occupancy and increased release of frontal dopamine have been considered as possible mechanisms for the antidepressant effect or induction of mania by atypical antipsychotics.2,3 Accordingly, clozapine also has the potential to induce mania; however, a case of clozapine-induced (hypo)mania has never been previously reported. We present the case of a schizophrenic patient with a history of meningioma who developed mania while receiving clozapine.

CASE REPORT

Our patient, a 54-year-old right-handed woman with a 26-year history of schizophrenia was admitted to our nephrology ward for treatment of a urinary tract infection with fever. She presented with prominent positive and negative symptoms, including auditory hallucination, persecutory delusions, referential delusions, apathy, alogia, anergia, and anhedonia, but no mood symptoms before. Additionally, the patient had a history of an intraventricular meningioma over the posterior horn of the left lateral ventricle removed 2 years previously. After the operation, valproate, 750 mg/d, was prescribed for seizure prevention; and no seizure, recurrent tumor, or significant change for psychotic symptoms has occurred. She also had a history of treatment resistance to various antipsychotic agents, such as risperidone, paliperidone, and olanzapine. Clozapine treatment was started at an initial dose of 50 mg/d and titrated up to 150 mg/d, and valproate was maintained at the same 750 mg/d. Because of referential delusions, persecutory delusions, and behavioral disturbances, she was transferred to our psychiatric ward after the fever subsided. Clozapine was titrated up to 200 mg/d on day 6, and an exacerbation of agitation and psychotic symptoms, decreased need for sleep, talkativeness, and hyperactivity were noted over the next 4 days. Clozapine was then titrated up to 250 mg/d on day 10, and zolpidem, 10 mg, before sleep was added for insomnia. The night after initiation of the zolpidem and clozapine, 250 mg/d, treatment, the patient became more agitated, hyperactive, and talkative at night. At the time, the results of urinalysis; serum electrolytes; blood glucose; ammonia; and thyroid, kidney, and liver function tests were all normal. An old lesion over the left parietal lobe without evidence of recurrent tumor was found in magnetic resonance imaging. Both mania and delirium were considered. We discontinued zolpidem, and the dose of clozapine was tapered to 100 mg/d. The patient then became gradually avolitional and showed poor self-care.

Owing to the prominent negative symptoms, clozapine was titrated up to 150 mg/d on day 23. She quickly experienced a recurrence of manic symptoms as her mood became euphoria, and she showed hyperactivity, inflated self-esteem, an argumentative attitude, and was more talkative. Her consciousness was clear, and there were no signs of delirium. We tapered clozapine down to 125 mg/d, and she became euthymic, with modest but substantial improvement in her negative symptoms without mania. She has now been successfully maintained on clozapine for more than 1 year.

DISCUSSION

Clozapine has been demonstrated to be efficacious for patients with schizophrenia, bipolar disorder, and schizoaffective disorder; however, the effect of clozapine on depression remains uncertain and controversial.4 Besides, a case of clozapine-induced mania has not been reported previously.

Our patient had a rapid onset of mania under clozapine, 150 to 250 mg/d, and the manic symptoms diminished immediately after the dose of clozapine was tapered to 125 mg/d. Except for the left parietal lesion, the patient had a typical clinical course for schizophrenia. A synergic effect of clozapine and the specific brain lesion seemed to be the most likely explanation for the rapid mood changes. The specific location of a brain lesion may destabilize the mechanism of mood control by clozapine. Nevertheless, the real mechanism for how clozapine exacerbates and then improves mood in the patient remains unknown. It could not be ruled out that the mania was induced by clozapine alone or a combination with other unknown factor. The clinical experience with clozapine-related mania is still limited.

Additionally, to the authors’ knowledge, no case report or study about mania related with left parietal lobe was reported before. In contrast, clinical data revealed that the patient developed depressive symptoms after left parietal lobe lesion; and several reports also revealed that depressed patients exhibited reduction of brain activity in the left parietal lobe.5–7 Our patient with schizophrenia with left parietal lobe lesion presented with prominent negative symptoms while without treatment with clozapine. There is a substantial overlap between depression and the negative symptoms of schizophrenia. More case studies for administration of clozapine for patients with depressive symptoms after left parietal lesion will be clinically important.

Tin-May Li, MD

Chih-Tan Chung, MD

Department of Psychiatry

China Medical University Hospital

and China Medical University

Taichung, Taiwan

I-Hua Wei, PhD

Department of Anatomy

China Medical University

Taichung, Taiwan

Chih-Chia Huang, MD

Department of Psychiatry

China Medical University Hospital

and Department of Psychiatry and Graduate

Institute of Clinical Medical Science

China Medical University

Taichung, Taiwan

[email protected]

AUTHOR DISCLOSURE INFORMATION

The authors declare no conflicts of interest.

Both authors Li and Chung contributed equally to this work.

REFERENCES

1. Rachid F, Bertschy G, Bondolfi G, et al.. Possible induction of mania or hypomania by atypical antipsychotics: an updated review of reported cases. J Clin Psychiatry. 2004; 65: 1537–1545.
2. Lane HY, Lin YC, Chang WH. Mania induced by risperidone: dose related? J Clin Psychiatry. 1998; 59: 85–86.
3. Imperato A, Angelucci L. The effects of clozapine and fluperlapine on the in vivo release and metabolism of dopamine in the striatum and in the prefrontal cortex of freely moving rats. Psychopharmacol Bull. 1989; 25: 383–389.
4. Jeyapaul P, Vieweg R. A case study evaluating the use of clozapine in depression with psychotic features. Ann Gen Psychiatry. 2006; 5: 20.
5. Madhusoodanan S, Danan D, Brenner R, et al.. Brain tumor and psychiatric manifestations: a case report and brief review. Ann Clin Psychiatry. 2004; 16: 111–113.
6. Surguladze SA, El-Hage W, Dalgleish T, et al.. Depression is associated with increased sensitivity to signals of disgust: a functional magnetic resonance imaging study. J Psychiatr Res. 2010; 44: 894–902.
7. Bhardwaj R, Chakrabarti S, Mittal BR, et al.. A single photon emission computerized tomography (SPECT) study of regional cerebral blood flow in bipolar disorder. World J Biol Psychiatry. 2010; 11: 334–343.
© 2012 Lippincott Williams & Wilkins, Inc.